Wyoming, 2010

Winter Storm in Wyoming, February 10 to 13, 2010

February 10 to 13, 2010 · NWS RIW · 4 events in 4 counties and zones

Moist northwest flow generated moderate to heavy snowfall across western Wyoming from February 11 through 13. For most locations, the heaviest snow fell on Friday, February 12, as moisture increased across the region.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Moist northwest flow generated moderate to heavy snowfall across western Wyoming from February 11 through 13. For most locations, the heaviest snow fell on Friday, February 12, as moisture increased across the region. Snowfall in the Teton and Wyoming ranges generally topped out between 10 and 20 inches. Lesser amounts of five to nine inches fell in the lower elevations of Jackson and Star valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 10, 2:53 PM MST, 4 hours 7 minutes earlier.

Area forecast discussion, Feb 10, 2:53 PM MST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
253 PM MST WED FEB 10 2010

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT

NORTHWEST FLOW WITH LIMITED PACIFIC MOISTURE COMING OVER THE TOP
OF AN UPPER LEVEL HIGH PRESSURE RIDGE ALONG THE WEST COAST WILL
CONTINUE TONIGHT AND THURSDAY. THE RIDGE WILL FLATTEN THURSDAY
NIGHT AND FRIDAY WITH INCREASING MOISTURE. PERIODS OF LIGHT SNOW
WILL RESULT WITH ACCUMULATIONS OF 2 TO 4 INCHES EVERY 12 HOURS
POSSIBLE THROUGH FRIDAY NIGHT. WEAK SURFACE LOW PRESSURE TROUGH
ACROSS EASTERN WYOMING AND THE WESTERN DAKOTAS TONIGHT THROUGH
THURSDAY WILL PRODUCE SOUTHWEST WIND BETWEEN 15 AND 25 MPH ACROSS
EASTERN SWEETWATER COUNTY...EASTERN FREMONT COUNTY AND NATRONA
COUNTY. TEMPERATURE INVERSIONS OVER THE WESTERN VALLEYS AND
CENTRAL BASINS WILL REMAIN WITH LIGHT WINDS AND COLD TEMPERATURES.
SNOWFALL AMOUNTS MAY REQUIRE WINTER WEATHER ADVISORY IN THE FRIDAY
THROUGH SATURDAY TIME FRAME BUT EXPECT BELOW ADVISORY AMOUNTS
TONIGHT THROUGH THURSDAY NIGHT. LOCAL AREAS IN THE TETONS MAY
EXCEED 6 INCHES IN 24 HOURS IN THE THURSDAY AND THURSDAY NIGHT
TIME FRAME AND WHEN COMBINED WITH FRIDAY SNOWFALL WILL LIKELY BE IN
THE 8 TO 12 INCH RANGE OVER 36 TO 48 HOURS. WILL LET OVERNIGHT
SHIFT DETERMINE THE NEED FOR HIGHLIGHTS AT THIS TIME WITH
OVERNIGHT SNOWFALL NOT EXPECTING TO BE SIGNIFICANT AND NOT SEEING
ENOUGH SNOWFALL OVER THE THURSDAY THROUGH FRIDAY TIME FRAME TO
WARRANT A WINTER STORM WATCH. AGAIN...THIS TIME FRAME WILL NEED
A CLOSE LOOK TONIGHT AND THURSDAY. OVERALL MODELS IN FAIR
AGREEMENT THROUGH THE SHORT TERM.

.LONG TERM...SATURDAY THROUGH WEDNESDAY

IN THE LONG TERM...MEDIUM RANGE MODELS SHOW A MEAN RIDGE WILL BE
OVER THE WEST COAST/INTERMOUNTAIN WEST...WITH CLIPPER SYSTEMS MOVING
ACROSS THE AREA EVERY COUPLE DAYS IN THE NORTHWEST FLOW.  MODELS ARE
A BIT DIFFERENT ON TIMING OF THESE CLIPPER SYSTEMS...AND THE 00Z
ECMWF IS A BIT FARTHER EAST WITH THE MEAN RIDGE.  FIRST CLIPPER
SHOULD BE EXITING THE AREA SATURDAY/SATURDAY EVENING.  ANOTHER
CLIPPER TO PROJECTED TO AFFECT THE AREA SUNDAY NIGHT THROUGH MONDAY
NIGHT TIME FRAME.  BOTH THE 00Z GFS AND GEM SHOW THIS CLIPPER MOVING
ACROSS THE AREA...WHILE THE 00Z ECMWF AND UKMET KEEP THIS FEATURE
ACROSS CENTRAL CANADA.  WILL BROAD BRUSH POPS FOR NOW DUE TO THE
UNCERTAINTY WITH MAINLY SLIGHT POPS VALLEYS/BASINS AND CHANCE POPS
OVER THE MTS FOR THIS SYSTEM.  ANOTHER WEAK CLIPPER COULD AFFECT
PORTIONS OF THE AREA LATE TUESDAY/TUESDAY NIGHT.  THE ECMWF IS
SHOWING A DECENT SHORTWAVE TROUGH AFFECTING THE AREA ON
WEDNESDAY...WHILE THE 00Z GFS DOES NOT HAVE THIS FEATURE...BUT THE
18Z RUN OF THE GFS DID.  PLENTY OF TIME TO SEE HOW THIS ONE
EVOLVES.  DESPITE THESE CLIPPERS AND ASSOCIATED WEAK COLD
FRONTS...EXPECT TEMPERATURES DURING THE EXTENDED TO BE SEASONAL IN
MOST PLACES...WITH SLIGHTLY ABOVE AVERAGE TEMPERATURES MOST LIKELY
IN WELL MIXED AREAS SUCH AS CODY FOOTHILLS AND THE CASPER AREA.

&&

.AVIATION...

LIGHT SNOWFALL WILL CONTINUE ACROSS WESTERN WYOMING CREATING PERIODS
OF MVFR CONDITIONS OVER KJAC. THIS CONTINUED LIGHT SNOWFALL WILL KEEP
THE WESTERN MOUNTAINS OBSCURED THROUGH THE OVERNIGHT HOURS.
SNOWFALL WILL SPREAD EASTWARD AFTER 12Z THURSDAY WITH CLOUD DECKS
BECOMING BKN ACROSS MUCH OF THE AREA. BRIEF PERIODS OF MVFR
CONDITIONS WILL BE POSSIBLE ACROSS KRKS DURING THE MORNING
HOURS...WITH LIGHT SNOWFALL REACHING INTO KBPI AND KPNA AFTER 18Z.
ELSEWHERE...DRY CONDITIONS WILL BE FOUND THOUGH VCSH WILL BE
POSSIBLE OVER KLND AS SHOWERS IMPACT THE EASTERN SLOPES OF THE WIND
RIVER MOUNTAINS. THE WIND CORRIDOR WILL SEE GUSTY WIND OF 15 TO 20
KTS WITH GUSTS UP TO 30 KTS THROUGH THE FORECAST PERIOD.

&&

.FIRE WEATHER...

WEAK SURFACE LOW PRESSURE TROUGH ACROSS EASTERN WYOMING AND THE
WESTERN DAKOTAS TONIGHT THROUGH THURSDAY WILL PRODUCE SOUTHWEST
WIND BETWEEN 15 AND 25 MPH ACROSS EASTERN SWEETWATER
COUNTY...EASTERN FREMONT COUNTY AND NATRONA COUNTY. TEMPERATURE
INVERSIONS OVER THE WESTERN VALLEYS AND CENTRAL BASINS WILL REMAIN
WITH LIGHT WINDS AND COLD TEMPERATURES...ALONG WITH LOW MIXING
HEIGHTS OF 1000 TO 1500 FEET. POOR SMOKE DISPERSAL WILL RESULT.
ABOVE THE INVERSIONS AND ACROSS THE MIXED BREEZY AREAS MIXING
HEIGHTS WILL APPROACH 3000 FEET IN THE AFTERNOON WITH FAIR TO GOOD
SMOKE DISPERSAL. PERIODS OF LIGHT SNOW ARE EXPECTED TONIGHT AND
THURSDAY IN WESTERN WYOMING WITH SOME MOISTURE PRESENT IN
NORTHWEST FLOW ALOFT. LIGHT SNOW COULD INCREASE IN INTENSITY FOR
BRIEF PERIODS ACROSS WESTERN WYOMING THURSDAY NIGHT AND FRIDAY.
ACCUMULATIONS THURSDAY ARE STILL EXPECTED TO BE FROM 2 TO 4
INCHES IN THE MOUNTAINS WITH 1 TO 2 INCHES IN THE VALLEYS.
IT WILL REMAIN DRY TONIGHT THROUGH THURSDAY EAST OF THE CONTINENTAL
DIVIDE.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...C.BAKER
LONG TERM...WM
AVIATION...BRANHAM
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Feb 10, 5:00 AM MST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MST WED FEB 10 2010

WYZ001>020-022>030-111200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MST WED FEB 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN UPPER LOW WILL MOVE ACROSS WESTERN WYOMING FRIDAY. INCREASING
MOISTURE AHEAD OF THIS SYSTEM THURSDAY NIGHT WILL PRODUCE
LIGHT TO MODERATE SNOW OVER WESTERN WYOMING...WHICH IS EXPECTED TO
CONTINUE THROUGH FRIDAY AFTERNOON. 6 OR MORE INCHES OF NEW SNOW WILL
BE POSSIBLE IN THE HIGHER ELEVATIONS OF WESTERN WYOMING BY FRIDAY
EVENING...WHILE 2 TO 5 INCHES COULD FALL IN THE LOWER ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Teton & Gros Ventre Mountains

When
February 10, 7:00 PM MST to February 13, 1:00 AM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Mesonet
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Winter Storm, Star Valley

When
February 11, 4:00 AM MST to February 13, 7:00 AM MST
Where
Star Valley forecast zone
Reported by
Trained Spotter
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Winter Storm, Salt River & Wyoming Ranges

When
February 11, 4:00 AM MST to February 13, 7:00 AM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
SNOTEL
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

Winter Storm, Jackson Hole

When
February 12, 2:00 AM MST to February 13, 3:00 AM MST
Where
Jackson Hole forecast zone
Reported by
COOP Observer
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207505, 207508, 207509, 207506.